benzo withdrawal......advice please - page 2

by cherilee | 17,991 Views | 18 Comments

Ok calling all experienced psych nurses: This is the third pt at least ive seen that appears to be in benzo withdrawal even after the taper is DONE. Seems no doctors think that people could be physiologically withdrawing from... Read More


  1. 0
    this can absolutely happen. people can be in withdrawal for yearsssss. doctors seem to just be ignoring this.... visit these sites to understand

    go to benzo.org.uk or www.benzobookreview.com where there are books on long term recovery from benzos or best www.benzosupport.org.


    hope this helps
  2. 0
    We had a patient not too long ago who had been abusing benzos for more than a decade. His withdrawal did not end with the taper (average resting pulse: 140, among other things). Fortunately, after admission he ended up being assigned to an addictionologist who switched him to a valium taper and tweaked that plus his PRNs as much as he had to to keep the patient stable. And this doctor was (is) one who will listen to what the nurses have to say.

    I agree with the others: keep reporting the objective data. By doing so, you're advocating for the PT...you're also CYA.
  3. 0
    absolutely I have seen many that can continue going through withdrawal after taper is done. Just like everyone has different blood pressure, pulse rates, people also have different livers that many detox substances and at different rates. We typically put both ETOH withdrawers and benzo withdrawers on a serax taper and vital sign schedule of q 2 hrs or q 4 hours depending on cumulative scoring of factors such as heat rate, anxiety, flushing, etc. The taper lasts 5 days. We continue with frequency of vitalls though, and if pt continues to get high score they get PRN serax until the doctor d/c's the frequent vitals.
  4. 0
    I've been a psych nurse for 19years, I've seen many patients in Benzo Withdraw. Benzo withdraw can last long after the taper is done. In fact it is the longest lasting withdrawal of any drug. It has an average recovery time of 6-18months. There is good information online in Dr Heather Ashton's manual. it give the physiological causes of the symptoms and explains the changes in the GABA receptors that occur during Benzo use. Dr Ashton did research on Benzo withdrawal in the UK. Doc's are definitely wrong when they say withdrawal cann't last that long.
  5. 0
    Absolutely, there is a prolonged W/D for persons using benzo's for years prior - this is established in the literature and practice. The challenge for the prescriber in an inpt. setting is to start the process and hand it over to someone on the outpatient side who can continue the taper for another time frame of 1-12 months or whatever. This is where I see the process breaking down, and this is a "set-up" for the persons who really want to be off the benzo's once and for all, i.e. their WD sx are intolerable, so it's time to pop another benzo!
  6. 0
    Everyone is different, but psychiatrists and the books/journals they read are informed about the fact that protracted withdrawals (18 months or more) exist. Usually a period of several years on a BZD complicates withdrawal, especially when the dose is high and the BZD is potent. Alprazolam tends to be the most difficult to withdrawal from. The fact that they are highly lipophilic make ridding the body of them more difficult as well.

    Fact is, most psychiatrists and other MDs/DOs know that BZD withdrawal can take a long time. Some Pts cannot be tapered completely, others need to be switched to a longer half-live med (e.g., diazepam), and some even need clonidine and anticonvulsants. If nothing else, some Pts need coping time to adjust to life without thier BZD. Anxiety can be a real issue, even if it wasn't prior to sedative ingestion. Each case should be individualized.

    FWIW, I do see a lot of psychiatrists who think they can discontinue patients from BZDs in a manner of weeks. OTOH, plenty do recognize the need to stave off symptoms and understand withdrawal enough to follow a proper protocol without causing too much distress.
  7. 0
    The patients I've seen doing benzo detoxes seem to suffer the most. I do believe that they tend to experience the worst of their withdrawal after they leave inpatient. Most times they are taken off much too quickly in my opinion.

    I've seen a lot of literature that says they can withdraw in weekly stages but most try this and think they have a huge problem when, in reality, their tapers are too much too quickly. This was something that bothered me very much so I did begin to do some research and what I found is exactly what Marsha D is referring to. The Ashton Manual was an eye opener and I began to do a lot of research on what BZDs do to the GABA receptors. The receptors down regulate and change their conformation with extensive high dose BZD use and it takes time for these receptors to reverse the down regulation.

    There are support sites all over the web like the ones lkburns mentioned. There are a few others that can be helpful for nurses who want to understand what the patient is experiencing. Most heavy users or long term prescription dependent patients tend to have acute withdrawal for many months. Some also go into a post-withdrawal phase that can last from months to years.

    Here are a few more: RECOVERY ROAD which is a website made by a person who experienced withdrawal first hand.

    BENZODIAZEPINE WITHDRAWAL SUPPORT Index page is a forum based website where people can join and chat about benzodiazepines and their withdrawal syndrome.

    Here is a link to the Ashton Manual: Ashton Manual Download Page

    I hope these resources help!
  8. 0
    i need advice...my friend was hospitalized and diagnosed as catatonic. she was given 1mg of ativan 4 times per day then dr. increased up to 4 mg 4 times per day within 5 days of being in hospital. my friend was alert and not confused on day 3 but dr. said she needed more ativan to get back to "her old self". after a week on 12 mg per day they decided to reduce it so they could do ECT (shock therapy to the brain). my friend refused the ECT and started to get really agitated. Checking the records she was on 12 mg per day on Monday and then on Thurs it was reduced to only 2 mg per day. My question is was that too fast to reduce her with the ativan? she had been on klonopin for a few months before they had to taper it off. She started getting sick when it was being reduced. SHe would start repeating one word over and over. like Yes yes yes or no no no. then she didnt know if she had to use bathroom or not. Didnt know when she had already used the bathroom on her self. Ate really fast. Was confused about getting washed or brushing teeth, or getting dressed. then went to hospital she was just saying yes over and over. would not talk to dr. but would occasionally talk to family. new dr. came in and ordered the ativan to be started after they had done lots of head test. now she is back worse than before with same symptoms. can reducing the ativan that fast cause problems for her like that or was that a safe reduction..just looking for help here
  9. 0
    itsallreal, we can't give advice here.


Nursing Jobs in every specialty and state. Visit today and Create Job Alerts, Manage Your Resume, and Apply for Jobs.

A Big Thank You To Our Sponsors
Top